Mom took an extra shot of insulin tonight, so I'm afraid to go to bed.

Started by

Tonight I came into the living room and found Mom sitting with her Levemir (insulin) pen in hand. She said she had not taken her shot at Noon, so had to take it. The trouble is that I gave her the shot at Noon, so now she has a double-dose of the long-acting insulin in her. I took the pen from her and grabbed the others that were in the refrigerator and took them to the refrigerator in my rabbits' room. I am afraid to go to sleep, because she may go into hypoglycemia.

We have had two hypoglycemic episodes recently. One was very scary. Now I wonder if she may have been adding a shot when I wasn't looking. I am going to have to keep the insulin out of her reach.

I hope the night goes smoothly. What a happy mother's day surprise. All these things are adding up. Yesterday she thought my garden was weeds, so chopped 3/4 of it down before I found her. (That broke my heart.) This evening it is the insulin. Dementia is brutal when a person is so willful.

14 Comments

Yes, keep the insulin out of her reach.

Jessie, most insurance companies and many clinics have nurse help lines available 24/7. And here a local Walgreens is open 24 hours. What I would do is call the pharmacist or the nurse line, explain the situation, and ask for advice.

What is her blood sugar level now? Check again in a half an hour and see if it is going down rapidly.

You need the reassurance of talking to a professional. I hope you have have a helpline or a pharmacist available. Another source I have used for quick information is the emergency room. Obviously you may have to wait a while for a call back, but I've always gotten one eventually.

I hope your night goes smoothly, too! Call a professional for your own peace of mind.
Thanks, Jeanne. I have the orange juice handy if it is needed. She is taking her sugar now. It was high earlier, leading her to believe she hadn't taken her shot at Noon. She didn't remember it, but that is no surprise.She takes a small amount of insuline (15 u), so it isn't as frightening as if she were on a larger dose. Still hypoglycemia is nothing to play around with. The worst time she fell over a table and was unable to move her legs.

Well, she just took her sugar and it was too low for this time of the night (124). She drink a bit of OJ, but fought with me about the crackers that would be longer lasting. She took short-acting insulin at first, so has never really grasped the difference between short and long-acting insulin.

I'll feel easier in a couple of hours.
When I wrote "at first" I meant a few years ago. Now she only takes long-acting, of course.
Why "of course"? I take both. :(
Really? I had read they shouldn't be used together, so I just assumed.
Hoping things go well for you, JessieBelle. It sounds like you have plan. Let us know -OK? I will be thinking ( and praying if that is oK) of you. Do you have to stay up late now to watch your Mom?

Sorry about the garden. I love my flowers. :( I feel your pain.
It's morning and all is okay. No hypoglycemic episode, thank goodness. The insulin is squirreled away now so this won't happen again. I was thinking last night that right when we think we have everything covered to keep our parent safe, they can slip and do something new. There are so many things around that are potentially harmful when someone isn't reasoning right.
Jeanne, I thought about asking the doctor about a short-acting insulin for times that her blood sugar goes too high. I thought they weren't to be used together. It would be great if I could control what she eats all day long, but that would require total loss of my freedom. I stash sweets in my room, but she still has chips, crackers, and fruit she can snack on. I don't want to take away everything that is enjoyable to her. There has to be some way she can enjoy a little self-indulgence without endangering herself. Maybe a short-acting insulin in the evening would give her a bit more freedom to enjoy life without her glucose going too high. I don't know if it would be good or not -- just a thought.
All hell has broken lose this morning with the removal of the insulin from the main refrigerator. I know it is a control issue. Mother is so angry she is yelling and throwing things. She didn't want to go to church after a bad night. The tantrums can be hard to handle. I hope this plays out soon and things calm down.
How are things at home now, Jessie?

I take short-acting insulin before each meal, on a scale depending on my blood sugar reading. I take long-acting before going to bed -- the same amount each night. I think there are many approaches to treating diabetes.

Have you ever consulted with a certified diabetes educator? Your mother is entitled to this service (I think once a year) and if you went together that might give you a better basis for discussing her diabetes care with her. (I mean it might give you more credibility in her eyes.) In my experience the CDE knows a lot more about the specific day-to-day issues of managing diabetes than most doctors do.

Good luck!

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support